Alert archive / Kansas / Wind Advisories in 2009
Wind Advisory 1, NWS Dodge City, KS
NWS Dodge City, KS issued this wind advisory at Jan 3, 2009, 11:42 AM CST for 27 counties in Kansas. It was in force for 5 hr.
The area
The counties it named.
The facts
- Issued
- Jan 3, 2009, 11:42 AM CST (17:42 UTC)
- Expired
- Jan 3, 2009, 5:10 PM CST
- In force
- 5 hr
- Issued by
- NWS Dodge City, KS
All 27 counties
Barber County, KS, Clark County, KS, Comanche County, KS, Edwards County, KS, Ellis County, KS, Finney County, KS, Ford County, KS, Grant County, KS, Gray County, KS, Hamilton County, KS, Haskell County, KS, Hodgeman County, KS, Kearny County, KS, Kiowa County, KS, Lane County, KS, Meade County, KS, Morton County, KS, Ness County, KS, Pawnee County, KS, Pratt County, KS, Rush County, KS, Scott County, KS, Seward County, KS, Stafford County, KS, Stanton County, KS, Stevens County, KS, Trego County, KS
The radar
The Dodge City radar (KDDC), 22 km from the middle of the area, began a volume at 17:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 5.7 hours before the alert went out and 27 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2517 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 23 m²/s²
- 0-3 km storm-relative helicity
- 44 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WWUS73 KDDC 031742 NPWDDC URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE DODGE CITY KS 1142 AM CST SAT JAN 3 2009 ...VERY WINDY CONDITIONS ARE EXPECTED ACROSS SOUTHWEST KANSAS THIS AFTERNOON... .A TIGHT PRESSURE GRADIENT BEHIND A SOUTHWARD MOVING COLD FRONT WILL RESULT IN VERY WINDY CONDITIONS ACROSS SOUTHWEST KANSAS THIS AFTERNOON. SUSTAINED WINDS OF 30 TO 35 MPH WILL BE POSSIBLE...ESPECIALLY NORTH AND EAST OF A GARDEN CITY TO DODGE CITY LINE. KSZ030-031-043>046-061>066-074>081-084>090-040000- /O.NEW.KDDC.WI.Y.0001.090103T1742Z-090104T0000Z/ TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- INCLUDING THE CITIES OF...WAKEENEY...CEDAR BLUFF RESERVOIR... HAYS...ELLIS...SCOTT CITY...DIGHTON...NESS CITY...LA CROSSE... RUSH CENTER...SYRACUSE...LAKIN...DEERFIELD...GARDEN CITY... KALVESTA...JETMORE...HANSTON...LARNED...BURDETT...ST. JOHN... STAFFORD...HUDSON...JOHNSON CITY...ULYSSES...SUBLETTE...SATANTA... CIMARRON...MONTEZUMA...DODGE CITY...BUCKLIN...KINSLEY...LEWIS... GREENSBURG...HAVILAND...PRATT...ELKHART...RICHFIELD...HUGOTON... MOSCOW...LIBERAL...KISMET...MEADE...FOWLER...ASHLAND...MINNEOLA... COLDWATER...PROTECTION...MEDICINE LODGE...KIOWA...SUN CITY 1142 AM CST SAT JAN 3 2009 /1042 AM MST SAT JAN 3 2009/ ...WIND ADVISORY IN EFFECT UNTIL 6 PM CST /5 PM MST/ THIS AFTERNOON... THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A WIND ADVISORY...WHICH IS IN EFFECT UNTIL 6 PM CST /5 PM MST/ THIS AFTERNOON. NORTH TO NORTHWEST WINDS WILL RANGE FROM 25 TO 35 MPH WITH GUSTS TO 45 MPH THIS AFTERNOON. THESE GUSTY WINDS WILL BEGIN TO SLOWLY WEAKEN TOWARDS SUNSET. A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION. $$
2 follow-up statements
000 WWUS73 KDDC 032110 NPWDDC URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE DODGE CITY KS 310 PM CST SAT JAN 3 2009 ...VERY WINDY CONDITIONS WILL CONTINUE... .A TIGHT PRESSURE GRADIENT BEHIND A COLD FRONT MOVING ACROSS NORTHERN OKLAHOMA THIS AFTERNOON WILL RESULT IN VERY WINDY CONDITIONS ACROSS PARTS OF SOUTHWEST KANSAS. THESE GUSTY WINDS WILL BEGIN TO SUBSIDE BACK INTO THE 15 TO 25 MPH RANGE TOWARDS SUNSET. KSZ030-031-043>046-061>066-074>077-079-084-085-032215- /O.CAN.KDDC.WI.Y.0001.000000T0000Z-090104T0000Z/ TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-EDWARDS-MORTON-STEVENS- INCLUDING THE CITIES OF...WAKEENEY...CEDAR BLUFF RESERVOIR... HAYS...ELLIS...SCOTT CITY...DIGHTON...NESS CITY...LA CROSSE... RUSH CENTER...SYRACUSE...LAKIN...DEERFIELD...GARDEN CITY... KALVESTA...JETMORE...HANSTON...LARNED...BURDETT...ST. JOHN... STAFFORD...HUDSON...JOHNSON CITY...ULYSSES...SUBLETTE...SATANTA... CIMARRON...MONTEZUMA...KINSLEY...LEWIS...ELKHART...RICHFIELD... HUGOTON...MOSCOW 310 PM CST SAT JAN 3 2009 /210 PM MST SAT JAN 3 2009/ ...WIND ADVISORY IS CANCELLED... THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS CANCELLED THE WIND ADVISORY. GUSTY NORTH WINDS HAVE DECREASED INTO THE 15 TO 25 MPH RANGE. AS A RESULT THE WIND ADVISORY HAS BEEN CANCELLED. $$ KSZ078-080-081-086>090-040000- /O.CON.KDDC.WI.Y.0001.000000T0000Z-090104T0000Z/ FORD-KIOWA-PRATT-SEWARD-MEADE-CLARK-COMANCHE-BARBER- INCLUDING THE CITIES OF...DODGE CITY...BUCKLIN...GREENSBURG... HAVILAND...PRATT...LIBERAL...KISMET...MEADE...FOWLER...ASHLAND... MINNEOLA...COLDWATER...PROTECTION...MEDICINE LODGE...KIOWA... SUN CITY 310 PM CST SAT JAN 3 2009 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM CST THIS AFTERNOON... A WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM CST THIS AFTERNOON. NORTH WINDS WILL RANGE FROM 25 TO 35 MPH WITH GUSTS TO 45 MPH THROUGH THE REMAINDER OF THE AFTERNOON. THESE GUSTY WINDS WILL BEGIN TO SLOWLY DECREASE BACK INTO THE 15 TO 25 MPH RANGE AFTER SUNSET. A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION. $$ 18
000 WWUS73 KDDC 032310 NPWDDC URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE DODGE CITY KS 510 PM CST SAT JAN 3 2009 ...NORTH WINDS WILL DIMINISH... .NORTHERLY WINDS BEHIND THE COLD FRONT WILL CONTINUE TO SLOWLY DECREASE THIS EVENING AS THE PRESSURE GRADIENT RELAXES. KSZ078-080-081-086>090-040015- /O.CAN.KDDC.WI.Y.0001.000000T0000Z-090104T0000Z/ FORD-KIOWA-PRATT-SEWARD-MEADE-CLARK-COMANCHE-BARBER- INCLUDING THE CITIES OF...DODGE CITY...BUCKLIN...GREENSBURG... HAVILAND...PRATT...LIBERAL...KISMET...MEADE...FOWLER...ASHLAND... MINNEOLA...COLDWATER...PROTECTION...MEDICINE LODGE...KIOWA... SUN CITY 510 PM CST SAT JAN 3 2009 ...WIND ADVISORY IS CANCELLED... THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS CANCELLED THE WIND ADVISORY. NORTHERLY WINDS WILL CONTINUE TO DIMINISH TO THE 15 TO 25 MPH RANGE THIS EVENING. $$ 26
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this wind advisory went out at Jan 3, 11:15 AM CST, 27 minutes earlier.
Area forecast discussion, Jan 3, 11:15 AM CST, 27 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 1115 AM CST SAT JAN 3 2009 .UPDATE... .AVIATION... FOR THE 18Z TAFS...A NARROW BAND OF LOW CLOUDS,FOG AND WIND GUSTS UP TO 26KTS WILL FOLLOW A COLD FRONT AS IT MOVES SOUTH ACROSS THE CWA EARLY THIS AFTERNOON. AS FOR CLOUD COVER THIS AFTERNOON WILL BASE TIMING OF IMPROVING IFR CONDITIONS PRIMARILY ON SAT AND NAM 925-85H RH TRENDS. THE WINDS WILL BASE THE DURATION OF THE STRONGER WINDS FROM SFC OBS FURTHER UPSTREAM. TONIGHT EXPECTING PRIMARILY MID AND HIGH LVL MOISTURE TO BE SPREADING BACK INTO THE AREA. CIGS EXPECTED TO REMAIN IN THE VRF CAT OVERNIGHT AND EARLY SUNDAY. WINDS OVERNIGHT NOT EXPECTED TO FALL OFF THAT MUCH AND BASED ON GRADIENT PROGGED ACROSS THE AREA WILL BE FOLLOWING THE MET/MAV FOR WIND SPEEDS. /BURGERT && .PREV DISCUSSION... /ISSUED 337 AM CST SAT JAN 3 2009/ DISCUSSION... DAYS 1-2... A FEW WEATHER CHALLENGES TODAY INCLUDING POTENTIAL FOR DENSE FOG EARLY THIS MORNING, COLD FRONT TIMING THIS AFTERNOON AND AFTERNOON HIGHS. CURRENTLY 11-3.9 MICRON SATELLITE IMAGERY INDICATING A SLUG OF HIGHER MOISTURE CONTENT AIR LIFTING THROUGH CENTRAL KANSAS, WHICH HAS DEVELOPED CONSIDERABLE AND WIDESPREAD FOG, SOME OF WHICH HAS BEEN DENSE FOR SEVERAL HOURS AROUND THE PRATT AREA AND SOUTH. CURRENT TRENDS SEEM TO INDICATE THIS AIRMASS WILL CONTINUE LIFTING DUE NORTH. WILL CERTAINLY BE MAINTAINING HEADLINE THOUGH AT LEAST 12 Z AS A WIDESPREAD AREA OF ZERO VISIBILITY FOG IS ADVECTING NORTHWARD FROM NORTH CENTRAL OKLAHOMA AND WILL LIKELY NEED TO EXTEND IN TIME THOUGH PERHAPS AS LATE AS MID MORNING. SURFACE ANALYSIS/MSAS AT 06Z INDICATED ONLY VERY WEAK PRESSURE FALLS OVER THE HIGH PLAINS...AND A SURFACE BAROCLINIC ZONE EXTENDING FROM NORTHEAST NEBRASKA THROUGH AROUND ABERDEEN. THE SURFACE AIRMASS APPEARS QUITE SHALLOW INTO THE NORTHERN PLAINS AS 850 ANALYSIS INDICATED WARM TEMPERATURES INTO THE DOUBLE DIGITS ALOFT ACROSS THIS REGION. ALTHOUGH ALL THE UPPER LEVEL JET ENERGY REMAINS NORTHERN STATES, A SIGNIFICANT AREA OF 500 MB PRESSURE FALLS IS ADVECTING EASTWARD THROUGH THE ROCKIES, WHICH SHOULD ENHANCE CYCLOGENESIS AT THE SURFACE INTO WESTERN KANSAS THIS MORNING. THE QUESTION THEN BECOMES HOW STRONG OF A FRONTAL PASSAGE WILL WE SEE THIS AFTERNOON. AS THE NAM HAS NOW COME IN LINE WITH THE LAST SEVERAL GFS RUNS APPEARS LIKELY WE SHOULD SEE A NORTHERLY WIND SURGE INTO THE CWA BY NOON. THE FRONT DOES NOT APPEAR ALL THAT STRONG LOOKING AT ALL OF THE UPSTREAM OBSERVATIONS THIS MORNING, WHICH LENDS MORE CONFIDENCE THAT THIS DOES STILL APPEARS TO REMAIN A SUB-WIND ADVISORY TYPE OF EVENT. WILL CONTINUE THE MENTION OF GUSTY WINDS TO THE MID 30 MPH RANGE IN THE HWO. THE MAGNITUDE OF THE COLD AIRMASS THAT WILL AFFECT THE AREA IS ALSO PROBLEMATIC AS ALL MODEL CONTINUE TO ADVERTISE 20S FOR LOWS OVERNIGHT WHILE MOS HAS REMAINED CONSISTENTLY COLDER AND MORE LIKELY WITH ITS TEENS. AT LEAST FOR THIS AFTERNOON HAVE OPTED TO BRING THE TEMPERATURE FALLS IN THE HOURLY GRIDS A BIT FASTER THAN ANY OF THE MODELS STILL UNDERCUTTING THE LOWEST GUIDANCE, BUT NOT BY MUCH SINCE THE MODELS HAVE INITIALIZED THIS VERY COLD -5F TO -15 F AIR ACROSS EASTERN MONTANA WELL, BUT SHUNT IT EASTWARD ACROSS THE NORTHERN GREAT PLAINS BY EARLY SUNDAY. OUR BEST CHANCE TO SEE LOW TEENS WILL NEED TO COME WITH VERY LIGHT WINDS AND STRONG RADIATIONAL COOLING (THE VERY DRY AIR WILL CERTAINLY BE AVAILABLE) BUT THE WINDS AT THIS POINT LOOK STEADY. IF TEMPERATURE DO FALL INTO THE UPPER TEENS SUNDAY MORNING WITH STEADY NORTHERLY WINDS WE CAN EXPECT LOW SINGLE DIGIT TO NEAR ZERO WIND CHILL INDICES AT LEAST THROUGH THE EARLY MORNING. TEMPERATURES SUNDAY AFTERNOON WILL STRUGGLE INTO THE LOW 30S, AS THE CENTER OF THE SURFACE ANTICYCLONE SPREADS INTO THE MISSOURI BASIN. RUSSELL DAYS 3-7... THE FORECAST CHALLENGE IS HOW FAST WILL TEMPERATURES RECOVER AFTER THE COLD BLAST TODAY? FOR NOW HAVE KEPT THE EXTENDED AS IS WITH A WARMING TREND FROM MONDAY THROUGH THURSDAY, WARMING MAX TS EACH DAY ABOUT 5 DEGREES. THEN A COLD FRONT ENTERS THE PICTURE FRIDAY. AFTER HIGHS IN THE 55 TO 60F RANGE THURSDAY, HIGHS FRIDAY IN THE 36 TO 43F RANGE WILL FEEL DOWN RIGHT COLD. WILL KEEP THE FRIDAY FROPA DRY FOR NOW, BUT THE GFS IS HINTING AT THE POSSIBILITY OF SOME LIGHT SNOW WITH THE FROPA AND UPPER WAVE CROSSING OUR SOUTHWESTERN CWA. NO OTHER OFFICES ARE PUTTING ANY MEASURABLE POPS, SO I WILL NOT EITHER. THERE SEEMS TO BE A RECENT TREND OF THE ECMWF BEING MORE MOIST (WITH RESPECT TO MEASURABLE PRECIP) THAN THE GFS, BUT IN THIS FORECAST SCENARIO, THE GFS IS THE WETTER SOLUTION. WILL NOT CHANGE THE GOING FORECAST FOR THE SAKE OF CONSISTENCY. && .PRELIMINARY POINT TEMPS/POPS... DDC 54 16 34 16 / 0 0 0 0 GCK 50 15 35 15 / 10 10 0 0 EHA 67 19 34 18 / 0 10 0 10 LBL 61 17 36 17 / 0 10 0 10 HYS 39 13 33 14 / 10 10 0 0 P28 58 19 36 17 / 0 10 0 10 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && FN33/12
Hazardous weather outlook, Jan 3, 4:23 AM CST, 7 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 423 AM CST SAT JAN 3 2009 KSZ030-031-043>046-061>064-074>078-084>088-041030- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- STANTON-GRANT-HASKELL-GRAY-FORD-MORTON-STEVENS-SEWARD-MEADE-CLARK- 423 AM CST SAT JAN 3 2009 /323 AM MST SAT JAN 3 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...SOUTHWEST KANSAS AND WEST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT A COLD FRONT WILL BRING NORTHERLY WINDS UP TO 25 MPH...WITH GUSTS TO NEAR 35 MPH ACROSS BY EARLY AFTERNOON...LASTING THROUGH EARLY EVENING. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC KSZ065-066-079>081-089-090-041030- PAWNEE-STAFFORD-EDWARDS-KIOWA-PRATT-COMANCHE-BARBER- 423 AM CST SAT JAN 3 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT AREAS OF DENSE FOG WILL BE COMMON ACROSS THE AREA THOUGH MID MORNING. THE FOG WILL REDUCE VISIBILITIES TO UNDER A QUARTER MILE. A COLD FRONT WILL BRING NORTHERLY WINDS UP TO 25 MPH...WITH GUSTS TO NEAR 35 MPH ACROSS BY EARLY AFTERNOON...LASTING THROUGH EARLY EVENING. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC RUSSELL
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 2, 10:31 PM CST | Dense Fog Advisory | DDC | Barber, Comanche, Edwards, Ellis, Hodgeman, Kiowa and 6 more | 11 hr |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.